Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 64, NWS State College, PA

June 22, 2006Centre County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 22, 2006, 7:16 PM EDT for Centre County, Pennsylvania. It was in force for 89 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2006, 7:16 PM EDT (23:16 UTC)
Expired
Jun 22, 2006, 8:45 PM EDT
In force
89 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Centre County, PA

The radar

The State College radar (KCCX), 11 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 7:45 PM EDTTSTM WND GST 60State College, PAPEA SIZED HAIL ACCOMPANIED WINDS.
Jun 22, 7:45 PM EDTHAIL 0.55 W State College, PA
Jun 22, 7:45 PM EDTHAIL 0.75State College, PA
Jun 22, 7:45 PM EDTHAIL 1State College, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 6:38 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 222319
SVRCTP
PAC027-230045-
/O.NEW.KCTP.SV.W.0064.060622T2316Z-060623T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
716 PM EDT THU JUN 22 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRE COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 845 PM EDT

* AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM KARTHAUS TO 11 MILES SOUTHWEST
  OF SANDY RIDGE...AND MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MOSHANNON AROUND 725 PM EDT...
  SNOW SHOE AND BLACK MOSHANNON STATE PARK AROUND 735 PM EDT...
  PORT MATILDA AROUND 740 PM EDT...
  ROCK SPRINGS AROUND 750 PM EDT...
  PARK FOREST AND MILESBURG AROUND 755 PM EDT...
  STATE COLLEGE AND PINE GROVE MILLS AROUND 800 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4096 7819 4097 7809 4105 7806 4111 7812
      4117 7798 4117 7780 4110 7774 4109 7763
      4100 7755 4103 7717 4086 7737 4073 7770
      4074 7787 4070 7798 4075 7813 4075 7838

$$

FORECASTER:

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:42 PM EDT, 34 minutes earlier.

Area forecast discussion, Jun 22, 6:42 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
642 PM EDT THU JUN 22 2006

.SHORT TERM /REST OF TONIGHT/...
FAST UPDATE TO ZFPCTP FOR THE NEW WATCH TO COVER THE REST OF OUR
COUNTIES EAST OF CURR WATCH. NO OTHER CHANGES MADE.

&&

.PREV DISCUSSION...
 /ISSUED 418 PM EDT THU JUN 22 2006/

SHORT TERM /TONIGHT THROUGH SUNDAY/...
OUTFLOW FROM LAST NIGHTS MCS HAS KEPT THINGS QUITE SO FAR ACROSS
CENTRAL PA...BUT MAIN CONCERN REMAINS FROM JUST EAST OF
PIT...WESTWARD...AS AIRMASS OVER THE OH VLY IS VERY UNSTABLE. THUS
LOOKING AT WIDELY SCATTERED STORMS THIS AFTERNOON AS THE AIRMASS
HEATS UP.

MORE IN THE WAY OF WIDESPREAD STORMS THIS EVENING...ESP IN THE
WEST...AS THE REMAINS OF THE MCS TRACKS EASTWARD FROM THE OH VLY.
SOME STORMS WILL LIKELY BE ON THE STRONG TO SEVERE SIDE. HEAVY
RAIN POSSIBLE...BUT STORMS WILL BE MOVING. SVR TSTORM WATCH 543
CONTINUES THROUGH 10PM/02Z.

FRONT SLIDES THROUGH FRIDAY BRINGING HIGH PROB OF SHOWERS/TSTORMS
TO ALL OF CENTRAL PA. FRONT SETTLES IN ALONG MASON/DIXON LINE FRI
NIGHT THROUGH EARLY NEXT WEEK. THREAT FOR HEAVY RAIN AND FLOODING
DEVELOPS AS SHOWERS/TSTORMS RIDE ALONG THIS BOUNDARY AS
DEFORMATION ZONE TIGHTENS AND PW/S INCREASE. COULD SEE SEVERAL
INCHES OF RAIN IN A 36HR PERIOD IN/NEAR THE LOWER SUSQ VALLEY. AN
ESF HAS BEEN ISSUED DETAILING THE THREAT. REGION CAN HANDLE A
COUPLE OF INCHES OF RAIN...BUT TRAINING ECHOS OR SEVERAL INCHES OF
RAIN IN JUST A COUPLE OF HOURS WILL CAUSE PROBLEMS WITH RUNOFF IN
THIS SOUPY ATMOSPHERE.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
NO BIG CHANGES TO THE EXTENDED AS FRONTAL BOUNDARY CONTINUES TO
LINGER JUST TO OUR SOUTHEAST.  HIGHEST PROB FOR SHOWERS/TSTORMS WILL
BE IN THE SOUTHEAST AS DEEP MOISTURE AND SE WINDS FEED INTO THE
FRONT SUN THROUGH TUE SHARPENING THE BOUNDARY. CORE OF HEAVIEST
PRECIP MAY BE JUST TO OUR EAST BUT COULD EXTEND BACK INTO THE LOWER
SUSQ VALLEY...ESPECIALLY MON. JUST ISOLATED TO SCATTERED DAILY
SHOWERS/TSTORMS ACROSS THE NORTHWEST AND CENTRAL COUNTIES THROUGH
THE PERIOD.

MUGGY CONDITIONS WILL CONTINUE ALSO FOR THE SOUTHEAST AS DEWPOINTS
CLIMB TO NEAR 70 DEGREES FOR SEVERAL DAYS.  TEMPS WILL BE TEMPERED A
BIT BY PLENTY OF CLOUDS...BUT THAT WILL BRING VERY MILD LOWS AND
NEAR NORMAL HIGHS.

PATTERN FINALLY BREAKS BY WED INTO THU AS FRONT FINALLY WASHES OUT
AND HIGH PRESSURE CAN BUILD STRONGER OVER CENTRAL PA.

AVIATION...
MAINLY VFR THIS AFTERNOON...BUT MVFR EARLY ON AT HIGHER ELEVATION
SITES LIKE BFD AND JST...GIVEN BANDS OF SC.

MORE MVFR AND IFR CONDITIONS TONIGHT UNTIL AROUND 14Z ON FRIDAY...AS
REMAINS OF MCS TRACK EASTWARD FROM THE OH VLY.

THEN BACK TO VFR AROUND MIDDAY FOR A BRIEF TIME...UNTIL FRONT FIRES
UP MORE STORMS DURING THE AFTERNOON AND EVENING HOURS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANGELO
Hazardous weather outlook, Jun 22, 4:56 AM EDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
456 AM EDT THU JUN 22 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-230900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
456 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

VERY HUMID AIR WILL SURGE INTO THE REGION TODAY SETTING THE STAGE
FOR SOME SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME OF
THE STRONGER STORMS COULD CAUSE STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLOW MOVING FRONT WILL STALL JUST TO THE SOUTH OF THE STATE
LATER FRIDAY AND OVER THE WEEKEND. THIS WILL PROVIDE THE FOCUS FOR
LOCALLY HEAVY RAINS. AT THIS TIME IT APPEARS THE BIGGEST THREAT
FOR FLOODING RAIN WILL BE OVER SOUTHEASTERN PARTS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 22, 5:15 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
515 PM EDT THU JUN 22 2006

PAZ004-005-010-222215-
ELK-MCKEAN-WARREN-
515 PM EDT THU JUN 22 2006

...STRONG THUNDERSTORMS MOVING INTO REGION...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS APPROACHING FROM WESTERN PENNSYLVANIA. THE
THUNDERSTORMS WILL BE NEAR YOUNGSVILLE AROUND 525 PM...CHAPMAN STATE
PARK AROUND 535 PM...WARREN AROUND 540 PM...RUSSELL...SHEFFIELD AND
CLARENDON AROUND 545 PM...PORTLAND MILLS AROUND 550
PM...LUDLOW...KINZUA DAM AND BROCKPORT AROUND 555 PM.

INTENSE LIGHTNING AND VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
Special weather statement, Jun 22, 5:30 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 PM EDT THU JUN 22 2006

PAZ017-222230-
CLEARFIELD-
530 PM EDT THU JUN 22 2006

...STRONG THUNDERSTORMS APPROACHING REGION...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS APPROACHING CLEARFIELD COUNTY. THE THUNDERSTORMS WILL
OVERSPREAD THE COUNTY FROM THE WEST BETWEEN 545 PM AND 730 PM.

EXPECT FREQUENT LIGHTNING AND VERY HEAVY RAIN FROM THESE
STORMS...CAUSING WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
Special weather statement, Jun 22, 6:02 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
602 PM EDT THU JUN 22 2006

PAZ024-025-033-034-222300-
BEDFORD-BLAIR-CAMBRIA-SOMERSET-
602 PM EDT THU JUN 22 2006

...STRONG THUNDERSTORMS APPROACHING REGION...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF INDIANA
TO 11 MILES EAST OF MOUNT PLEASANT...MOVING EAST AT 35 MPH. THE
THUNDERSTORMS WILL BE NEAR JENNERSTOWN...BOSWELL AND ACOSTA AROUND
620 PM...STOYSTOWN...JEROME AND FRIEDENS AROUND 625
PM...FERNDALE...WESTMONT...VINTONDALE AND TIRE HILL AROUND 630 PM.

VERY HEAVY RAIN AND FREQUENT LIGHTNING WILL ACCOMPANY SOME OF THESE
STORMS THIS EVENING...CAUSING WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE
STORMS.

DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER:
Special weather statement, Jun 22, 6:45 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
645 PM EDT THU JUN 22 2006

PAZ005-006-010-012-018-019-037-041-222345-
ELK-MCKEAN-NORTHERN CENTRE-NORTHERN CLINTON-NORTHERN LYCOMING-POTTER-
SOUTHERN CENTRE-TIOGA-
645 PM EDT THU JUN 22 2006

...STRONG THUNDERSTORMS APPROACHING REGION...

AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS APPROACHING FROM WESTERN PENNSYLVANIA. THE
THUNDERSTORMS WILL BE NEAR SHINGLEHOUSE AND BENEZETTE AROUND 650
PM...ROULETTE AND KEATING SUMMIT AROUND 655 PM...OSWAYO AND AUSTIN
AROUND 705 PM...SANDY RIDGE...PHILIPSBURG...KARTHAUS AND COUDERSPORT
AROUND 710 PM...STATE COLLEGE AROUND 745 PM.

FREQUENT LIGHTNING...WIND GUSTS TO 50 MPH AND SMALL HAIL ARE
POSSIBLE WITH THESE STORMS.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER:

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 5:24 PM EDTSevere Thunderstorm WarningCTPWarren66 min
Jun 22, 5:44 PM EDTSevere Thunderstorm WarningCTPClearfield61 min
Jun 22, 5:52 PM EDTSevere Thunderstorm WarningCTPElk53 min
Jun 22, 6:28 PM EDTSevere Thunderstorm WarningCTPCambria62 min
Jun 22, 6:44 PM EDTSevere Thunderstorm WarningCTPCameron46 min
Jun 22, 6:51 PM EDTSevere Thunderstorm WarningCTPClearfield54 min
Jun 22, 6:55 PM EDTSevere Thunderstorm WarningCTPBlair65 min
Jun 22, 7:30 PM EDTSevere Thunderstorm WarningCTPHuntingdon45 min
Jun 22, 7:39 PM EDTSevere Thunderstorm WarningCTPPerry66 min
Jun 22, 7:41 PM EDTSevere Thunderstorm WarningCTPClinton64 min
Jun 22, 7:49 PM EDTSevere Thunderstorm WarningCTPJuniata26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.